Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 13, 2004, 6:13 PM EDT for Shiawassee County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2004, 6:13 PM EDT (22:13 UTC)
- Expired
- Jun 13, 2004, 7:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:04 PM EDT | TSTM WND GST 55 | Vernon, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS53 KDTX 132213 SVRDTX MIC155-132315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 613 PM EDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 715 PM EDT * AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR OWOSSO...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW LOTHROP AROUND 625 PM EDT A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. LAT...LON 4313 8437 4288 8436 4293 8392 4315 8393 $$ RBP / JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:43 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 3:43 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 343 PM EDT SUN JUN 13 2004 .DISCUSSION... ON THE HEELS OF THE SUPERCELL IN CENTRAL LOWER MICHIGAN, THERE IS STILL PLENTY OF INSTABILITY IN THE LEE OF LAKE MICHIGAN DOWN INTO NORTHERN INDIANA AND EAST THROUGH ALL OF SOUTHEAST MICHIGAN. THIS MOIST AND UNSTABLE AIR MASS IS AWAITING CONTINUED UPPER SUPPORT FROM A SHORT WAVE OVER ILLINOIS. SURFACE CONVERGENCE, ENHANCED BY THE LAKE BREEZE AND PREFRONTAL TROF OVER SW LOWER, WILL HELP FOCUS CONTINUED STORM DEVELOPMENT FROM NORTHERN INDIANA AND NEW STORM DEVELOPMENT OVER SW LOWER TOWARD PEAK HEATING AND INTO THE EARLY EVENING. SEVERE WEATHER POTENTIAL REMAINS HIGH WITH MOST UNSTABLE CAPE NEAR 3 KJ/KG AND 0-6KM SHEAR AROUND 30 M/S. THIS HAS BEEN AND WILL CONTINUE TO BE SUFFICIENT FOR SPLITTING SUPERCELLS CAPABLE OF TORNADOES. IN ADDITION, MATURE CONVECTION WILL BE CAPABLE OF DEVELOPING INTO BOWS WITH DAMAGING WIND GUSTS, TO GO ALONG WITH LARGE HAIL AND HEAVY RAINFALL. THE ENTIRE SYSTEM WILL BE TO OUR EAST BY LATE EVENING WITH DRY CONDITIONS EXPECTED DURING THE OVERNIGHT HOURS. ALL OF THE SHORT RANGE MODELS DEPICT A SHARP THETA-E TROF THAT WILL SPREAD OVER LOWER MICHIGAN OVERNIGHT, ON THE HEELS OF THE SHORT WAVE AND SURFACE TROF. THIS WILL OCCUR IN THE 850 TO 700 MB LAYER AND IS A SIMILAR MOISTURE PROFILE TO LAST NIGHT WHICH PREVENTED NOCTURNAL CONVECTIVE DEVELOPMENT. IT LOOKS LIKE THE LOW LEVEL JET AND BEST MOISTURE RETURN WILL SET UP OVER IOWA OVERNIGHT. SOME SORT OF MCS IS LIKELY TO DEVELOP IN THAT AREA AND MOVE EAST WITH THE MOIST AXIS DURING MONDAY MORNING. MOISTURE ADVECTION, SHORT WAVE SUPPORT, AND A STRONG UPPER JET WILL HELP SUSTAIN THE SYSTEM LONG ENOUGH FOR IT TO REACH SE MICHIGAN IN A MATURE STAGE DURING THE 12Z TO 18Z TIMEFRAME, THEN LAST INTO THE AFTERNOON. LINGERING BOUNDARY LAYER INSTABILITY, AROUND 2000 J/KG OVER SE MICHIGAN DURING THE MORNING, WILL MAKE SEVERE WEATHER A POSSIBILITY. SEVERE POTENTIAL DURING THE AFTERNOON WILL BE STRONGLY INFLUENCED BY THE EVOLUTION OF THE REMAINS OF THE NOCTURNAL ACTIVITY AND ANY OUTFLOW/MESOSCALE BOUNDARIES. INSTABILITY AND SHEAR WILL BE PLENTY ADEQUATE FOR ORGANIZED STORMS DURING THE AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE AREA MONDAY NIGHT AND TUESDAY AND GIVE US A BREAK IN THE ACTION UNTIL THE NEXT SYSTEM ARRIVES ON WEDNESDAY. THE LONG RANGE MODELS REMAIN IN GOOD AGREEMENT ON DEVELOPMENTS FOR THE LARGE SCALE UPPER PATTERN. ALL SHOW THE WEDNESDAY FRONTAL SYSTEM THROUGH THE GREAT LAKES BY THURSDAY MORNING WITH HIGH PRESSURE IN PLACE OVER SE MICHIGAN. THE LARGE UPPER TROF OVER CENTRAL CANADA WILL THEN DIG AGGRESSIVELY INTO THE MIDWEST ON FRIDAY AND BRING IN A ROUND OF BELOW NORMAL TEMPERATURES BY SATURDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS WITH THE ASSOCIATED SHORT WAVE AND COLD FRONT. PLAN TO START SUNDAY OFF ON THE COOL AND DRY SIDE AS CANADIAN HIGH PRESSURE SETTLES OVER THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BT EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 12:25 PM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1225 PM EDT SUN JUN 13 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 1225 PM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE WEATHER IS LIKELY WITH SOME OF THESE STORMS. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS TO 70 MPH AND HAIL ONE INCH OR GREATER IN DIAMETER. A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ACROSS THE TRI-CITIES AND THUMB REGION. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. THE CHANCE OF SEVERE WEATHER IS FROM 2 PM THIS AFTERNOON TO 10 PM THIS EVENING. NO THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. A WARM FRONT WILL MOVE NORTH OF THE REGION THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AND A SURFACE TROUGH WILL THEN MOVE ACROSS THE REGION EARLY THIS EVENING. THIS SYSTEM WILL TRIGGER NUMEROUS THUNDERSTORMS. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. SF
In the hours before
Local storm report, Jun 13, 5:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NE ELKTON 43.85N 83.14W
06/13/2004 0.75 INCH HURON MI TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
AWIPSUSRLocal storm report, Jun 13, 5:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HAIL SIZE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NE ELKTON 43.85N 83.14W
06/13/2004 1.00 INCH HURON MI TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
AWIPSUSRLocal storm report, Jun 13, 5:34 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
534 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 SW ELKTON 43.81N 83.19W
06/13/2004 HURON MI TRAINED SPOTTER
REPORT OF BRANCHES DOWN, 4 INCHES IN DIAMETER.
&&
AWIPSUSRLocal storm report, Jun 13, 5:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
536 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD BAD AXE 43.80N 83.00W
06/13/2004 HURON MI TRAINED SPOTTER
FUNNEL CLOUD DID NOT REACH THE GROUND.
&&
AWIPSUSRLocal storm report, Jun 13, 5:39 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
539 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 W BAD AXE 43.80N 83.04W
06/13/2004 0.75 INCH HURON MI AMATEUR RADIO
ESTIMATED 50 MPH WINDS AND THREE QUARTER INCH HAIL.
&&
AWIPSUSRLocal storm report, Jun 13, 5:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG PIGEON 43.83N 83.27W
06/13/2004 HURON MI AMATEUR RADIO
2 TREES BLOWN DOWN.
&&
AWIPSUSRThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 66 min |
| Jun 13, 3:13 PM EDT | Tornado Warning | DTX | Midland | 62 min |
| Jun 13, 3:15 PM EDT | Special Marine Warning | DTX | 3 hr | |
| Jun 13, 3:25 PM EDT | Tornado Warning | DTX | Bay | 65 min |
| Jun 13, 4:26 PM EDT | Tornado Warning | DTX | Huron | 79 min |
| Jun 13, 4:49 PM EDT | Special Marine Warning | DTX | 116 min | |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 34 min |
| Jun 13, 5:56 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 94 min |
| Jun 13, 6:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jun 13, 6:15 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 60 min |
| Jun 13, 6:34 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 71 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 54 min |
| Jun 13, 7:19 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 71 min |
| Jun 13, 7:22 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac | 68 min |
| Jun 13, 7:28 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 13, 7:54 PM EDT | Tornado Warning | DTX | Lapeer | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.